Texas, 2021Flash Flooding and Flood in Texas, July 6, 2021
July 6, 2021 · NWS EWX · 6 events in 1 county or zone
A mesoscale convective vortex near Laredo brought thunderstorms into South Central Texas. The airmass was very moist and some storms produced heavy rain the led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective vortex near Laredo brought thunderstorms into South Central Texas. The airmass was very moist and some storms produced heavy rain the led to flash flooding. Portions of NW and W Bexar Country received 5-10 inches of rain that morning which flooded Leon Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 6, 5:48 AM CST, 9 minutes earlier.
Area forecast discussion, Jul 6, 5:48 AM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
648 AM CDT Tue Jul 6 2021
.UPDATE...
Made a quick update to increase PoPs across the south and
southwestern areas as rain continues to increase and expand in area
coverage.
&&
.PREV DISCUSSION... /ISSUED 331 AM CDT Tue Jul 6 2021/
SHORT TERM (Today through Wednesday)...
The Mesoscale Convective System that pushed across the Rio Grande
and aided in the localized heavy rain activity over our area
yesterday afternoon and evening is now moving toward Deep South Texas.
A mesoscale convective vortex could be identified using IR and water
vapor channels between northeast Mexico and south of Laredo. The
reflection of this feature goes down to the lower atmosphere with
surface observations supporting a low pressure over the western part
of Corpus Christi CWA and northwest Brownsville CWA.
With abundant and rich tropical moisture being transported across
the Coastal Plains and into our area early this morning, expect
scattered to numerous shower and thunderstorm activity to increase
and expand in coverage through the mid morning hours. Any strong
showers or storms are capable of producing heavy rain and could lead
to localized flooding. Pwats values are running between 2.2 to 2.4
inches based on the SPC Mesoscale Analysis page, with GFS model
showing up to 2.5 inches near the middle Texas coast. The Weather
Prediction Center is carrying a slight risk for excessive rainfall on
their ERO Day 1, mainly along and south of a Hallettsville to
Floresville to Pearsall line. This matches well where highest pwats
reside and the best convergence area is expected to occur for most of
today. However, pockets of heavy rain could happen outside of the
ERO Day 1 slight risk this afternoon and early evening.
The shower and thunderstorm activity should decrease this evening
into overnight hours as it is diurnally driven. However, activity
begins to pick up during the overnight hours into Wednesday morning
across the middle Texas coast and then into our area as a surface
trough develops along the Texas coast. Therefore, another round of
moderate to heavy rain is likely on Wednesday across the Coastal
Plains and areas along and east of Interstate 35. Temperatures will
stay below climate normals during this wet and cloudy pattern.
LONG TERM (Wednesday Night through Monday)...
There are still significant differences indicated in the mid and
upper level pattern between the 00Z operational runs of the GFS,
ECMWF, and CMC late this week and over the weekend, which is making
for a lower confidence forecast in placement of PoPs. The GFS
continues to maintain a weaker 700-500mb inverted trough axis along
the coast Wednesday, that drifts northwest Thursday through the
weekend over the area. The ECMWF and CMC continue to close off a mid
and upper level low, with the ECMWF drifting it west into Mexico and
the CMC northwest up the Rio Grande Thursday through the weekend.
Because of this the ECMWF's, and more so the CMC's, low level
reflection is stronger. This is resulting in focused banding of
heavy precip with the ECMWF Thursday and Friday across South Texas
and Mexico and with the CMC Thursday across South Texas, Friday
across our southern counties, and over the weekend across our
western counties. The GFS maintains more of a scattered type nature
to the convection across our area.
Given the uncertainty, at this time we are following close to the
NBM PoPs until some better clarity occurs in the models. With that
said, in general 2 to 4" of rainfall is advertised the remainder of
this week across the southern half of the CWA, with 1/2 to 2 inches
across the northern half of the CWA, and a caveat that this is highly
conditional on the eventual evolution of the mid and upper level
trough/low. Pockets of higher amounts over 6" inches remain
possible. These isolated pockets could occur in a short period of
time. Thus, we will continue to advertise a threat for localized
flooding concerns through the week.
With respect to temperatures, forecast max temperatures will continue
to remain below normal for this time of year, welcome news for most
given it's July.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 87 73 88 72 89 / 70 30 70 20 50
Austin Bergstrom Intl Airport 86 72 88 71 89 / 70 30 70 20 60
New Braunfels Muni Airport 86 73 87 72 89 / 70 30 70 20 60
Burnet Muni Airport 84 71 87 70 88 / 60 30 50 10 40
Del Rio Intl Airport 88 74 89 73 90 / 60 40 60 30 40
Georgetown Muni Airport 86 72 87 70 89 / 60 30 50 10 40
Hondo Muni Airport 83 72 85 71 86 / 80 40 70 30 60
San Marcos Muni Airport 86 72 87 71 88 / 70 30 70 20 60
La Grange - Fayette Regional 87 73 87 73 89 / 70 40 70 20 70
San Antonio Intl Airport 84 73 86 73 87 / 80 40 70 20 60
Stinson Muni Airport 85 74 86 74 87 / 80 40 70 20 60
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...17
Long-Term...Runyen
Decision Support...Treadway
Hazardous weather outlook, Jul 6, 2:45 AM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
345 AM CDT Tue Jul 6 2021
TXZ171>173-183>194-202>209-217>225-228-070845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
345 AM CDT Tue Jul 6 2021
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Scattered to numerous showers and scattered thunderstorms are
expected early this morning across the Coastal Plains and
south and southwest counties and most areas this afternoon and
early evening. Cloud to ground lightning will be possible in and
near any storms. In addition, a few storms could produce localized
flooding and strong gusty winds.
No other hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered showers and thunderstorms are forecast Wednesday
through Sunday, especially in the afternoon and evening hours.
Cloud to ground lightning will be possible in and near any storms.
In addition, a few storms could produce localized flooding as
well as strong gusty winds.
No other hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flash Flood, Bexar
- When
- July 6, 5:57 AM CST to 11:00 AM CST
- Where
- Bexar County, 3.51 mi S of Helotes to 1.9 mi S of Helotes
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 29.530, -98.690
Thunderstorms produced heavy rain that led to flash flooding. Bexarflood.org reported that a low water crossing on Leslie Rd. in northwestern San Antonio was closed due to flooding.
Flash Flood, Bexar
- When
- July 6, 6:09 AM CST to 11:00 AM CST
- Where
- Bexar County, 0.69 mi S of Robards to 0.88 mi WNW of Castle Hills
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.490, -98.530
Thunderstorms produced heavy rain that led to flash flooding. An mPing user reported street flooding near I-10 and Vance Jackson Rd. in northwestern San Antonio.
Flash Flood, Bexar
- When
- July 6, 6:50 AM CST to 11:00 AM CST
- Where
- Bexar County, 3.45 mi NW of Camp Stanley to 3.94 mi NW of Camp Stanley
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 29.682, -98.694
Thunderstorms produced heavy rain that led to flash flooding. There was water over the roads at Toutant Beauregard Rd. and Wild Sage near Pecan Creek. Rainfall in the area was over 2.5 inches in one hour.
Flash Flood, Bexar
- When
- July 6, 7:37 AM CST to 11:00 AM CST
- Where
- Bexar County, 0.6 mi E of Camp Stanley to 0.25 mi ESE of Camp Stanley
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 29.650, -98.640
Thunderstorms produced heavy rain that led to flash flooding. There was water over the road on Cielo Vista Dr. south of Vista Mountain Dr. Rainfall in the area was over 2.5 inches in one hour.
Flash Flood, Bexar
- When
- July 6, 8:00 AM CST to 10:00 AM CST
- Where
- Bexar County, 1.41 mi NNW of Leon Vly to 1.09 mi NNW of Leon Vly
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 29.488, -98.641
Several homes near Heath Road and Dhaka View flooded. There were reports of 1 to 2 feet of water in a few of the residences.
Flood, Bexar
- When
- July 6, 12:45 PM CST to 10:45 PM CST
- Where
- Bexar County, 4.05 mi SE of Lackland Afb to 3.73 mi N of Southton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 29.339, -98.582
Media video and USGS gauge LKST2 data indicated that major flooding occurred at the Leon Creek gauge at I-35. The gauge peaked at 25.79 feet, the 4th highest crest. The high water closed that portion of I-35 as water started to encroach the lanes at the entrances of the highway bridge. Farther upstream where Leon Creek crosses the New Laredo Highway, a business close to the creek took on some water damage and a nearby mobile home park was evacuated as high water made the roads in the park impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 6 to 11, 202149 deaths · 23 events
- Heat in Arizona, July 6, 20214 deaths · 2 events
- Heavy Rain in Texas, July 6 to 8, 2021$56 million · 6 events
- Drought in Minnesota, July 6 to 31, 2021$12 million · 3 events
- Flash Flooding and Hail in New Mexico, July 6 to 7, 2021$2.4 million · 1 in hail · 11 events
- Damaging Winds in New York, July 6, 2021$243,000 · 52 kt wind · 58 events
- Tropical Storm and Storm Surge in Florida, July 6 to 9, 2021$245,000 · 38 events
- Damaging Winds in Wisconsin, July 6, 2021$391,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in New Jersey, July 6, 2021$149,000 · 52 kt wind · 24 events
- Flash Flooding in Texas, July 6, 2021$285,000 · 7 events
- Flash Flooding and Flood in Mississippi, July 6, 2021$138,000 · 7 events
- Damaging Winds in New York, July 6, 2021$29,000 · 61 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972224, 972226, 972250, 972256, 972360, 972396.